(NewsNation) — A Florida police department is highlighting the dangers of fentanyl and opioids after an officer suffered an accidental overdose during a traffic stop.
The department shared video of the incident in the hopes of educating the public.
Officer Courtney Bannick of the Tavares Police Department was following department guidelines and wearing gloves to protect herself from exposure during a traffic stop where drugs and paraphernalia were spotted in a vehicle.
Despite that, a combination of strong narcotics and high winds resulted in Bannick experiencing an overdose. A fellow officer heard her sounding breathless and choking on the radio, and when he went to check on her he found her slipping in and out of consciousness.
An officer from another department administered NARCAN, a medication used to reverse the effects of opioids. Bannick became unresponsive multiple times while waiting for an ambulance, requiring multiple doses.
The department reported Bannick is expected to make a full recovery and is eager to return to work.
The individuals in the traffic stop will face felony charges.